Tornadoes · United States · Alabama · 2001

F1 tornado, Lineville to Wedowee, Alabama, November 24, 2001

From Lineville to Wedowee, this F1 tornado ran 6.1 miles across Clay and Randolph counties on November 24, 2001, touching down at 5:10 PM CST and reaching 300 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
November 24, 2001
Touchdown
5:10 PM CST (23:10 UTC)
Path length
6.1 miles (9.8 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
0
Property damage
$100,000
Counties
Clay and Randolph counties
Touchdown point
33.370, -85.700
Lift-off point
33.420, -85.620
Record number
643

What the Weather Service recorded

The start of this F1 tornado was approximately 1 mile east of SR 9 on CR 58 where a roof was torn off a barn. On Black's Chapel road near Black's Chapel, several trees were snapped off at mid-trunk. Black's Chapel itself had the steeple torn off with additional roof damage. Across the street, there was extensive damage with a barn destroyed. A path of damage extended across Ingram Road, Wakefield Road, across Foster's Bridge Road, to Monroe. Several barns were destroyed with widespread tree damage. The storm track continued northeast across Mt Moriah Road (CR 58) and crossed into Randolph County along CR 82 for about 2 tenths of a mile. The tornado appeared to have a wide path of damage, up to 300 yards at the widest point, with a total length of 6.1 miles. Witnesses in the area reported hearing the load roaring or "freight train" noise as the storm passed. Beg: 33 24.441/85 42.555 End: 33 25.484/85 38.549

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS BMX issued a tornado warning for this county at 23:00 UTC, 10 minutes before the tornado touched down, in force until 23:45 UTC.

Issued (UTC)ExpiredProductOffice
22:10 UTC23:00 UTCTornado WarningBMX
23:00 UTC23:45 UTCTornado WarningBMX
23:40 UTC00:15 UTCTornado WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk. The outlook in force was issued at 20:38 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Nov 24, 2:53 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Nov 24, 2:53 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
253 PM CST SAT NOV 24 2001

ACTIVE WEATHER CONTINUES INTO THE EVENING...WITH ATTENTION FOR LATER
PERIODS DEFERED UNTIL LATER.  WILL UPDATE FORECAST AS SOON AS DUTIES
ALLOW.

.BHM...NONE.

In the hours before

Special weather statement, Nov 24, 12:29 PM CST, 4 hours 41 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1229 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 818...

  COLBERT...FRANKLIN...LAUDERDALE...MARION...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH IS IN EFFECT UNTIL 300 PM...

  BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS...
  DEKALB...ETOWAH...FAYETTE...GREENE...HALE...
  JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE...
  MADISON...MARENGO...MARSHALL...MORGAN...PERRY...
  PICKENS...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA...
  WALKER...WINSTON...
Local storm report, Nov 24, 1:32 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1127 AM    HALEYVILLE                AL   WIND DAMAGE
11/24/01   WINSTON                        *** ? INJ ***
                                          BUILDINGS DAMAGED
                                          INCLUDING A SHOPPING
                                          CENTER.  NUMBER OF
                                          INJURIES UNKNOWN. FROM
                                          EMA.

1130 AM    MILLPORT                  AL   TORNADO
11/24/01   LAMAR                          POSSBILE TORNADO AT
                                          MILLPORT.  TREES DOWN AND
                                          BUILDINGS DESTROYED.
                                          FROM VOLUNTEER FD

0100 PM    2SE LINDEN                AL   TORNADO
11/24/01   MARENGO                        TORNADO REPORTED BY 911
                                          OFFICE.

0105 PM    CULLMAN                   AL   1.00 IN HAIL
11/24/01   CULLMAN                        QUARTER SIZE HAIL IN CITY
                                          OF CULLMAN. FROM EMA.

0105 PM    FULTONDALE                AL   0.75 IN HAIL
11/24/01   JEFFERSON                      PENNY SIZE HAIL AT
                                          FULTONDALE FROM EMA.

0106 PM                              AL   1.75 IN HAIL
11/24/01   CULLMAN                        GOLFBALL SIZE HAIL AT
                                          I-65 AND US 278
Local storm report, Nov 24, 1:36 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    TAITS GAP                 AL   TORNADO
11/24/01   BLOUNT                         TREES AND POWER LINES
                                          DOWN IN TAITS GAP.
                                          NUMEROUS REPORTS FROM
                                          PUBLIC VIA EMA.

0112 PM    CULLMAN                   AL   1.75 IN HAIL
11/24/01   CULLMAN                        GOLF BALL SIZE HAIL IN
                                          CULLMAN VIA HAM
                                          SPOTTERS.
Special weather statement, Nov 24, 1:44 PM CST, 3 hours 26 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
144 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 818...

  COLBERT...FAYETTE...FRANKLIN...LAMAR...LAUDERDALE...
  LAWRENCE...LIMESTONE...MARION...PICKENS...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH IS IN EFFECT UNTIL 300 PM...

  BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS...
  DEKALB...ETOWAH...GREENE...HALE...JACKSON...
  JEFFERSON...MADISON...MARENGO...MARSHALL...MORGAN...
  PERRY...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA...
  WALKER...
Special weather statement, Nov 24, 2:31 PM CST, 2 hours 39 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
231 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 818...

  CULLMAN...GREENE...HALE...MADISON...MARENGO...
  MORGAN...SUMTER...TUSCALOOSA...WALKER...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH IS IN EFFECT UNTIL 300 PM...

  BIBB...BLOUNT...CHILTON...DALLAS...DEKALB...
  ETOWAH...JACKSON...JEFFERSON...MARSHALL...PERRY...
  SHELBY...ST CLAIR...
Special weather statement, Nov 24, 3:01 PM CST, 2 hours 9 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
301 PM CST SAT NOV 24 2001

TORNADO WATCH NUMBER 818 HAS EXPIRED FOR THE FOLLOWING COUNTIES...

  BIBB...BLOUNT...CHILTON...DALLAS...JACKSON...JEFFERSON...
  MARSHALL...PERRY....

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH HAS BEEN EXTENDED UNTIL 345 PM...

  DEKALB...ETOWAH...SHELBY...ST CLAIR...

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

11.2 hours before the tornado, 107 km from the path. November 24, 2001.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 185 joules per kilogram, CIN -24, lifted condensation level 449 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-11-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 329 square meters per square second, 0 to 6 km bulk shear 46 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
6 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

0.8 hours after it, 107 km from the path. November 25, 2001.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1498 joules per kilogram, CIN -5, lifted condensation level 511 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-11-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 341 square meters per square second, 0 to 6 km bulk shear 48 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1498 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
471 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
3.1
Supercell composite
12.7
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Anniston (ANB), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:53 UTC6965150° 10 kt161009.8-TSRA
22:30 UTC6866.2240° 10 kt1012.5+TSRA BR
22:34 UTC66.266.2260° 8 kt1012.5+TSRA BR
22:37 UTC66.266.2250° 13 kt1012.9+TSRA FG
22:53 UTC6666 5 kt1011.9TSRA BR
22:58 UTC66.266.2 3 kt1011.9VCTS RA BR
23:05 UTC64.464.4150° 6 kt1012.2VCTS -RA BR
23:11 UTC64.464.4140° 4 kt1012.2-RA
23:18 UTC64.464.40° 0 kt1012.5VCTS
23:34 UTC64.464.4360° 4 kt1012.5
23:53 UTC656520° 3 kt1012.5-RA
00:53 UTC6966160° 6 kt1012.5
00:59 UTC69.866.2220° 5 kt1012.5

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2001 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of November 24, 2001

57 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 2412:40 AM CSTF3Morehouse Parish, LA to AR30.0880311$2.3 million
November 2412:43 AM CSTF1Grant Parish, LA11.530
November 241:14 AM CSTF0Winn Parish, LA2.930
November 241:25 AM CSTF2White, AR5.58803
November 241:31 AM CSTF1Chicot, AR1.0100$500,000
November 241:35 AM CSTF1Caldwell Parish, LA5.030
November 241:55 AM CSTF4Winterville–Mount Bayou tornado, MS30.388048$4.1 million
November 242:05 AM CSTF2Avoyelles Parish, LA1.0103$50,000
November 242:42 AM CSTF1Coahoma, MS10.0400$130,000
November 243:10 AM CSTF2Quitman, MS43.5300333$7.5 million
November 244:10 AM CSTF2DeSoto, MS6.03009$1.9 million
November 244:15 AM CSTF3Humphreys, MS5.04005$4.0 million
November 244:51 AM CSTF0Hinds, MS0.250$1,000
November 245:18 AM CSTF0Hinds, MS0.350
November 245:25 AM CSTF4Madison–Canton tornado, MS11.5880221$12 million
November 246:10 AM CSTF0Madison Parish, LA0.550$1,000
November 246:25 AM CSTF1Leake, MS0.250$1,000
November 246:47 AM CSTF2Calloway, KY11.53004$750,000
November 249:30 AM CSTF0Oktibbeha, MS0.150
November 2410:10 AM CSTF1Noxubee, MS8.050$400,000
November 2410:55 AM CSTF3Pickens, AL38.930021$1.4 million
November 2411:02 AM CSTF0Hale, AL0.250$10,000
November 2411:15 AM CSTF0Clarke, MS0.550$30,000
November 2411:21 AM CSTF2Winston, AL1.97013$890,000
November 2411:39 AM CSTF1Tuscaloosa, AL2.075$30,000
November 2411:45 AM CSTF0Choctaw, AL0.120$10,000
November 2412:02 PM CSTF0Clarke, MS0.350$3,000
November 2412:10 PM CSTF2Morgan, AL4.93002$500,000
November 2412:34 PM CSTF0Hale, AL2.975$30,000
November 2412:35 PM CSTF0Choctaw, AL0.120$10,000
November 2412:37 PM CSTF0Tuscaloosa, AL0.230$1,000
November 2412:56 PM CSTF0Marengo, AL0.650$4,000
November 2412:59 PM CSTF1Cullman, AL2.1200$70,000
November 241:00 PM CSTF0Choctaw, AL0.120$30,000
November 241:02 PM CSTF0Cullman, AL0.250$1,000
November 241:19 PM CSTF4Highland Lake–Oneonta tornado, AL10.150022$1.1 million
November 241:31 PM CSTF2St. Clair, AL13.41251$500,000
November 241:41 PM CSTF2Marshall, AL2.03007$400,000
November 241:50 PM CSTF2Madison, AL2.6300$500,000
November 242:25 PM CSTF2DeKalb, AL7.1100$100,000
November 243:01 PM CSTF2Cherokee, AL8.220024$300,000
November 244:06 PM ESTF1Dade, GA1.5528$70,000
November 243:10 PM CSTF2St. Clair, AL4.51002$500,000
November 243:42 PM CSTF2Talladega, AL3.140015$800,000
November 243:54 PM CSTF1Autauga, AL9.850$40,000
November 243:59 PM CSTF2Talladega, AL9.1200$230,000
November 244:03 PM CSTF1Calhoun, AL7.72505$250,000
November 244:42 PM CSTF0Conecuh, AL0.120$10,000
November 245:08 PM CSTF0Butler, AL3.0100$30,000
November 245:42 PM CSTF1Butler, AL6.01503$100,000
November 246:30 PM CSTF0Butler, AL0.120$10,000
November 248:08 PM ESTF1Shelby, IN16.0100$1.0 million
November 247:10 PM CSTF0Escambia, AL0.120$30,000
November 247:28 PM CSTF0Covington, AL0.120$10,000
November 248:30 PM CSTF0Covington, AL0.260$10,000
November 248:42 PM CSTF0Pike, AL0.250$2,000
November 249:27 PM CSTF1Pike, AL11.875$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.